Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 12, 2010, 5:29 PM CDT for Grant County, South Dakota; Big Stone County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2010, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 12, 2010, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Big Stone County, MN, Grant County, SD
The radar
The Aberdeen radar (KABR), 167 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:40 PM CDT | HAIL 1 | Ortonville, MN | |
| Aug 12, 6:00 PM CDT | TSTM WND GST 60 | 3 Ese Odessa, MN | 3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:22 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2998 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
803
WFUS53 KABR 122229
TORABR
MNC011-SDC051-122300-
/O.NEW.KABR.TO.W.0020.100812T2229Z-100812T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
529 PM CDT THU AUG 12 2010
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 600 PM CDT
* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 5 MILES SOUTHEAST OF MILBANK...AND MOVING
NORTHEAST AT 35 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
ORTONVILLE AND BIG STONE CITY AROUND 540 PM CDT...
ARTICHOKE AROUND 600 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE ODESSA
AND CORRELL.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 389 AND 399.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4518 9612 4522 9627 4525 9631 4525 9640
4527 9644 4512 9644 4510 9657 4525 9667
4541 9611 4525 9612 4524 9610
TIME...MOT...LOC 2229Z 241DEG 30KT 4519 9652
$$
TMT1 follow-up statement
602
WWUS53 KABR 122258
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT THU AUG 12 2010
MNC011-SDC051-122307-
/O.EXP.KABR.TO.W.0020.000000T0000Z-100812T2300Z/
BIG STONE MN-GRANT SD-
558 PM CDT THU AUG 12 2010
...THE TORNADO WARNING FOR NORTHEASTERN GRANT AND SOUTHEASTERN BIG
STONE COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA AND SMALL HAIL...GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4518 9612 4522 9627 4525 9631 4525 9640
4527 9644 4512 9644 4510 9657 4525 9667
4541 9611 4525 9612 4524 9610
TIME...MOT...LOC 2257Z 241DEG 30KT 4530 9623
$$
TMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:29 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 12, 3:29 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 329 PM CDT THU AUG 12 2010 .SHORT TERM...THROUGH SUNDAY AM MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281 SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN. AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7 TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE SHORT TERM. .LONG TERM...SUNDAY THROUGH THURSDAY A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE REGION. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY. THE HIGHEST PROBABILITIES OF THUNDER WILL BE AT KABR AND ESPECIALLY KATY LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE POSSIBLE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 4:38 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT THU AUG 12 2010 MNZ039-046-SDZ006>008-011-018>023-130945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 438 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-130945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:00 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 60 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 68 min |
| Aug 12, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 48 min |
| Aug 12, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 34 min |
Nearby
Tornado Warnings in South Dakota, 2010Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.